Psoriasis and Hair Dye - What To Know
The process of colouring hair can be traced back to ancient times, with natural substances such as henna, saffron and indigo used to temporarily coat the hair. Over time, this process has evolved and we now have a range of different colouring products and treatments available to us. But what if you have an existing scalp condition, such as psoriasis?
Having scalp psoriasis doesn’t mean you can’t dye your hair. In fact, the National Psoriasis Foundation found that most people with the condition can use hair dye with little problem. However there are a few things you should consider if you are thinking of colouring your hair - safety is key! You can find more advice on the steps to take before going ahead with a treatment below.
Speak to your stylist
If you’re going to a salon to have your hair dyed, it’s a good idea to let your stylist know about your condition in advance. This will help them to prepare and gives you the chance to share resources with them. You might want to pass on psoriasis-friendly tips as well, such as using a dye barrier on the hairline and ears, keeping hot styling tools away from the scalp and removing excess dye from the skin with a gentle oil.
Do you have a go-to shampoo and conditioner that you know works well for your scalp? If so, check if you can bring this along to your appointment. You may also want to apply any prescribed psoriasis treatments a couple of days in advance.
Do a patch test
These days it’s common practice to do a patch test prior to dying the hair, whether you have an existing skin condition or not. A small amount of product is applied to the skin in line with the product guidance, to see how it reacts. If you have a condition like scalp psoriasis, this is even more important. If you develop a rash or reaction following the patch test, you should steer clear of the product.
You might be keen to get started, but if your symptoms are flaring up it’s best to delay the colour treatment. Your skin may be more likely to react and some symptoms, such as clumped hair, can affect the results of the dye. You can always reschedule your appointment once your symptoms are under control.
Beware of PPD
Lots of hair dyes contain a chemical called paraphenylenediamine. Although PPD is generally considered safe when used appropriately, it has been known to cause skin irritation and you may be more sensitive to this chemical if you have psoriasis.
If normal hair dye doesn’t react well with your scalp, look into natural alternatives. Traditional henna is a plant-based colourant which is free from PPD and gives the hair a red or brown hue. Synthetic henna, also known as ‘black henna’, on the other hand may contain dangerous levels of PPD and is best avoided. Other plant-based dyes you could test include buckthorn, hibiscus and rhubarb. It’s important to note that these may also cause a reaction in some cases, but are generally considered gentle on the skin.
Following your colour treatment, it’s likely you’ll want to continue using products that keep your psoriasis symptoms at bay. Some products that are designed to treat scalp psoriasis can interact with hair dye and cause discoloration. It’s worth researching possible side effects of your usual products, and seeing if there are any alternatives that could work better for coloured hair. There may be an element of trial and error to find the most suitable products.
Dying your hair at home?
If you’re planning to do a colour treatment at home, lots of the advice mentioned above still applies! It’s advisable to plan ahead, do a patch test, avoid flare-ups and find a dye that doesn’t react with your skin. Be sure to read and follow the product information thoroughly, in particular the application time - don’t leave the product on longer than stated. Other precautions you can take include wearing protective gloves and rinsing the product out thoroughly.
Many people living with psoriasis are able to undergo colour treatments in a safe way. Remember to take care and do your research before dying your hair. If you’re concerned about any adverse reactions, speak to a healthcare professional for advice and information.